Alabama, 2022Tornado in Alabama, December 14, 2022
December 14, 2022 · NWS BMX · 1 event in 1 county or zone
A warm sector with surface temperatures in the 70s and dewpoints in the 60s developed over southwest Alabama during the afternoon of December 14th. Low level shear and helicity values were also high during the afternoon, producing conditions favorable for tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm sector with surface temperatures in the 70s and dewpoints in the 60s developed over southwest Alabama during the afternoon of December 14th. Low level shear and helicity values were also high during the afternoon, producing conditions favorable for tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 14, 12:59 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 14, 12:59 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CST Wed Dec 14 2022
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 1254 PM CST WED DEC 14 2022
Current radar depiction shows an axis of northeast propagating
showers across north and northwest Alabama. Rainfall rates have been
manageable so far. Radar estimates and surface obs indicate around
0.75 to 1.5 inches of rain have fallen across our northwest
quadrant. Rain remains focused in this corridor for much of the
afternoon with potential for another 1 to 2 inches of accumulation
as the lead front is nearly stationary over Mississippi. The risk
for flash flooding continues in the Flood Watch area as soils become
increasingly saturated. A vigorous 90-100kt mid-level shortwave
is rotating across the Southern Plains around the base of the
parent trough. This shortwave will provide the final push to send
the front through Central Alabama later this afternoon through the
evening.
Convective intensity has rapidly increased over south Mississippi
where multiple rotating supercells are gaining strength within a
warming zone where temperatures have risen into the lower to mid 70s
with dewpoints in the upper 60s. Several of these cells east of
Jackson, MS have already produced radar confirmed tornadoes.
In contrast, there has been a lull in the activity over southwest
Alabama which is allowing for rapid establishment of the warm
sector where MLCAPE is in the process of increasing to around
1000-1500 J/kg. Wind fields are already quite robust with
mesoanalysis indicating a broad zone of 60-70kt bulk shear in
addition to southeasterly surface winds contributing to large
curved hodographs. Potential for tornadoes, some strong will be
maximized across southwest Alabama including Sumter and Marengo
counties. There are still questions on how far inland the warm
sector will establish given weak CAD across east/northeast
Alabama, and any appreciable severe weather risk will end in a
tight gradient with northward extent. As such, the greatest risk
for severe storms will focus across our southern tier of counties
this afternoon through evening with much lesser risk in the north
where the airmass stays cooler with temperatures generally in the
50s to lower 60s. The cold front rapidly passes across Central
Alabama this evening with some risk continuing near and south of
the I-85 corridor through midnight. By sunrise tomorrow, the front
will be well into Georgia with rain ending in the east shortly
thereafter. Pleasant conditions expected tomorrow with clearing
skies and highs in the 50s.
86/Martin
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 321 AM CST WED DEC 14 2022
A deep upper low will continue to drift northeastward across the
Great Lakes Friday and Saturday, eventually reaching Ontario by
Sunday. A large trough will continue to cover much of the CONUS
along and east of the Rockies, with westerly flow across Central
Alabama. While it will certainly be cooler than it has been, the
west winds will keep temperatures from dropping too much Thursday
night with a freeze in only the typically cooler locations. Will
also go on the warmer side of guidance for highs Friday given the
west winds. A vigorous shortwave rounds the base of the trough
Saturday. This will bring an increase in mid and high level clouds,
but the low-level air mass remains dry. Therefore while there could
be some sprinkles in our southeast counties on Saturday, chances of
measurable rainfall remain less than 15 percent at this time. This
shortwave will cause flow to turn northwesterly and resultant cold
air advection will result in chilly temperatures for the weekend
with widespread below freezing low temperatures and many areas in
the 20s for lows.
Flow becomes quasi-zonal across the southern CONUS by Monday.
Ensembles suggest one or more southern stream shortwaves will move
through during the Monday/Tuesday timeframe. There continues to be a
lot of spread in the members and run to run inconsistency. Overall
trend seems to be slower and potentially more suppressed. With the
slower timing, temperatures should have time to warm well above
freezing ahead of any precipitation.
32/Davis
&&
.AVIATION...
(18Z TAFS)
Issued at 1254 PM CST WED DEC 14 2022
Periods of showers and storms and poor aviation conditions will
continue through this TAF period with a cold front expected to pass
across Central AL this evening. MVFR ceilings will become IFR
overnight then rapidly improve west to east tomorrow morning as the
front exits the area. Expect gusts up to 20-25 kts this afternoon
with winds shifting from southeasterly to westerly at all sites by
07Z.
86/Martin
&&
.FIRE WEATHER...
A strong front will bring widespread wetting rain and thunderstorms
to the area today through the early morning hours on Thursday.
Cooler and drier conditions finally return during the day on
Thursday behind the cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 43 55 31 53 / 100 0 0 0
Anniston 47 55 34 55 / 100 0 0 0
Birmingham 44 55 36 54 / 100 0 0 0
Tuscaloosa 45 55 35 55 / 90 0 0 0
Calera 46 56 37 55 / 100 0 0 0
Auburn 49 58 38 57 / 100 10 0 0
Montgomery 48 58 36 59 / 100 0 0 0
Troy 50 60 36 60 / 100 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight CST tonight for the following
counties: Bibb-Blount-Calhoun-Cherokee-Chilton-Coosa-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Marengo-Marion-Perry-Pickens-
Shelby-St. Clair-Sumter-Talladega-Tuscaloosa-Walker-Winston.
&&
SHORT TERM...86/Martin
LONG TERM....32
AVIATION...86/Martin
Hazardous weather outlook, Dec 14, 3:55 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
355 AM CST Wed Dec 14 2022
ALZ011>015-017>050-151300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
355 AM CST Wed Dec 14 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe storms will be possible this afternoon through tonight with
the highest threat across southern portions of Central Alabama.
Tornadoes and damaging winds will be possible.
Heavy rainfall and flash flooding will also be likely today and
tonight, generally across the northwest half of Central Alabama.
Wind gusts outside of thunderstorms may approach 35 mph mainly across
northern portions of Central Alabama today and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Minor flooding is possible along the Tombigbee and Lower Black
Warrior River basins Thursday through Sunday. See the latest flood
statements for more details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be needed
today and tonight.
In the hours before
Special weather statement, Dec 14, 10:15 AM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1015 AM CST Wed Dec 14 2022
ALZ030-031-141700-
Greene AL-Sumter AL-
1015 AM CST Wed Dec 14 2022
...A strong thunderstorm will impact portions of northwestern Greene
and northwestern Sumter Counties through 1100 AM CST...
At 1015 AM CST, Doppler radar was tracking a strong thunderstorm near
Emelle, or 16 miles north of Livingston, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eutaw, Boligee, Gainesville, Emelle, New West Greene, Panola,
Allison, West Greene, Geiger, Warsaw, New Mount Hebron, Sumterville,
Eutaw Municipal Airport, Clinton, Pleasant Ridge, Lewiston and I 20
Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3292 8835 3304 8810 3304 8808 3305 8807
3304 8805 3304 8804 3305 8804 3307 8801
3308 8798 3281 8784 3264 8838
TIME...MOT...LOC 1615Z 243DEG 32KT 3282 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenTornado, Sumter
- When
- December 14, 3:17 PM CST to 3:24 PM CST
- Where
- Sumter County, 4.16 mi S of Siloam to 3.13 mi ESE of Siloam
- Rating
- EF1
- Path length
- 4.4 mi
- Path width
- 225 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.370, -88.273
National Weather Service meteorologists surveyed damage in southern Sumter County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado touched down just west of the the intersection of County Road 9 and Jessie Powell Road. Several softwood trees were snapped along County Road 9 and there was damage to two homes. Each home sustained varying degrees of roof damage, mostly minor. One home had roof material peeled away and was lofted to the northwest, and the porch had been lifted. A couple of nearby farm structures had roof and minor structural damage with debris lofted to the north. The tornado then continued northeast crossing Gully Road where a few trees were damaged. The next observable damage point was at the intersection of Highway 17 and Wright Road, where additional tree damage was observed. The tornado lifted shortly after crossing Highway 17.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, December 14, 20221 death · 18 injured · $150 million · EF2 · 11 events
- Tornadoes and Flash Flooding in Mississippi, December 14, 2022$320,000 · EF1 · 6 events
- Tornadoes in Alabama, December 14, 2022EF2 · 3 events
- Tornadoes and Damaging Winds in Florida, December 14 to 15, 2022$58,000 · EF1 · 10 events
- Blizzard in South Dakota, December 14 to 16, 202225 events
- Winter Weather in Wisconsin, December 14 to 15, 202214 events
- Winter Storm and Winter Weather in Michigan, December 14 to 15, 202211 events
- Winter Weather in Virginia, December 14 to 15, 202211 events
- Winter Storm in Wisconsin, December 14 to 15, 202211 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, December 14, 202210 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, December 14 to 15, 202250 kt wind · 10 events
- Ice Storm in West Virginia, December 14 to 15, 202210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071095.